Kentucky, 2007Flash Flood in Kentucky, December 9, 2007
December 9, 2007 · NWS LMK · 1 event in 1 county or zone
A nearly stationary frontal boundary over the lower Ohio Valley was the focus for a heavy rainfall event in east central Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary over the lower Ohio Valley was the focus for a heavy rainfall event in east central Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 9, 3:15 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 9, 3:15 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EST SUN DEC 9 2007
.SHORT TERM (TONIGHT AND MONDAY)...
QUASI-STATIONARY FRONT AND LOW PRESSURE WAVE ALONG IT CAUSING ALL
SORTS OF PROBLEMS TODAY. THE FRONT IS CURRENTLY LOCATED FROM
ROUGHLY OHIO COUNTY...TO FT. KNOX...TO JUST A HAIR NORTH OF
FRANKFORT. THE LOW PRESSURE WAVE IS MOVING ACROSS OUR CWA
CURRENTLY...CAUSING AMPLE SHOWERS WITH EMBEDDED THUNDERSTORMS
MAINLY ALONG AND EAST OF I-65. RAINFALL AMOUNTS OF A HALF INCH OR
MORE HAVE BEEN THE RULE...WITH A FEW MORE SITES EXPERIENCING OVER
AN INCH OF RAIN TODAY. FEWER MORE SCATTERED SHOWERS ARE STILL
FILTERING IN FROM THE WEST...WHICH ARE BEHIND THE FRONTAL
BOUNDARY. IN ADDITION...THERE IS QUITE THE TEMP GRADIENT N AND S
OF THE FRONT...LOW 40S N TO NEAR-RECORD HIGHS ACROSS SRN KY (70 AT
BWG...RECORD HIGH 71).
NAM12/GFS SHOW THAT THE FRONT WILL SAG SOUTHWARD TONIGHT AS THE LOW
PRESSURE MOVES OFF TO THE NORTHEAST...MAKING THE FRONT LOCATED
ROUGHLY FROM BWG TO LEX BY 06Z...AND ACROSS OUR FAR SERN CWA BY 12Z
TOMORROW. ANOTHER WEAK WAVE OVER NE ARKANSAS CURRENTLY WILL MOVE
ALONG THE FRONT NEWD...WHICH SHOULD BRING ANOTHER MAIN ROUND OF
SHOWERS WITH EMBEDDED STORMS TONIGHT. A STRONG 925MB JET WILL HELP
GENERATE THIS PRECIP AS IT OVERRUNS THE FRONT. SCATTERED SHRA AND
DRIZZLE WILL BE POSSIBLE OTHERWISE.
NAM BUFKIT PROGGED SOUNDINGS NORTH OF THE BOUNDARY TONIGHT INDICATE
A VERY STRONG INVERSION AGAIN. CONFIDENT THAT DENSE FOG WILL OCCUR
AGAIN TONIGHT...BUT ANY RAIN THAT OCCURS WOULD IMPROVE VSBYS
QUICKLY...AND GIVEN THE UNCERTAINTY OF THE TIMING OF ANY PRECIP AND
LOCATION OF THE FRONT...IT SEEMS TOO DIFFICULT TO PINPOINT THE BEST
AREA FOR DENSE FOG. THINK IT WILL BE SOUTH OF THE OHIO RIVER...AND
NORTH OF A LINE FROM BWG TO STANDFORD...OR ALONG AND ABOUT 50 MILES
NORTH OF THE FRONT...MAINLY BETWEEN 03Z AND 12Z. HAVE AREAS OF DENSE
FOG FOR OUR NORTH HALF...AND PATCHY DENSE FOG FOR THE SOUTH
OVERNIGHT IN THE GRIDS. MAY GO WITH AN SPS FOR NOW TO GIVE A HEADS
UP INSTEAD OF THE NPW. CONCERNING TEMPS...WILL BE A TIGHT GRADIENT
ACROSS THE CWA TONIGHT. HAVE UPPER 30S N TO MID 50S SE.
FOR MONDAY...FRONT WILL BE SOUTH OF THE CWA...WITH HIGH PRESSURE
SLIDING EASTWARD ACROSS IL/IN. RIPPLES IN THE FLOW WILL CONTINUE
CHANCES OF PRECIP TOMORROW...BUT KEPT ONLY LIKELY POPS TAPERING TO
CHC BY 00Z TUES. NAM AND SREF HAVE AMPLE OVERRUNNING
PRECIP...WHEREAS THE GFS GENERALLY HAS SCATTERED LIGHT PRECIP.
TRENDED WITH THE NAM12 SINCE IT NAILED THIS AFTERNOONS
PRECIP...THUS THE HIGHER POPS. FOR TEMPS...SHOULD BE A TIGHT
GRADIENT AGAIN...WITH ONLY OUR FAR S/SE WITH MILD TEMPS...AND MUCH
OF THE AREA IN THE 40S.
.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
FIRST HALF OF THE LONG TERM PERIOD WILL FEATURE THE CLOSED UPPER
LEVEL LOW OVER THE SW U.S. COAST. THIS FEATURE WILL HELP KEEP A SFC
STATIONARY BOUNDARY ANCHORED FROM THE SOUTHERN PLAINS TO THE GRT LKS
REGION THROUGH THURSDAY. THE UPPER LOW WILL THEN EJECT NEWRD THURS
WITH AN ASSOCIATED SFC WAVE...CLEARING THE MIDWEST OF PRECIP AND
ALLOWING A CANADIAN HIGH PRESSURE TO SETTLE IN FOR THE WEEKEND.
TUESDAY THROUGH THURSDAY...
EARLY TUESDAY THE SFC BOUNDARY WILL LIFT N OVER THE AREA AS A WEAK
HIGH PRESSURE OVER THE GRT LKS MOVES E. THE SFC FRONT WILL SPREAD
SCATTERED SHOWERS OVER THE AREA. NOT MUCH MID LEVEL ENERGY
ASSOCIATED WITH THE FRONT AT THIS TIME AND WARM MID LEVELS WILL
LIMIT LAPSE RATES...SO WILL ELIMINATE THUNDER FROM THE FORECAST AND
HOLD ONTO RAIN SHOWERS. AS THE FRONT WILL LINGER JUST TO THE N OF
FA IN THE AFTERNOON WILL KEEP LIKELY POPS OVER NRN FA...BUT WILL
TAYLOR BACK POPS IN THE SRN FA. WINDS WILL TURN SRLY EARLY IN THE
DAY ALLOWING STRONG WAA ADVECTION TO TAKE HOLD WARMING TEMPS UP WELL
ABOVE NORMAL. DEPENDING ON HOW FAR NORTH THE FRONT STALLS
OUT...WILL DETERMINE HOW MUCH WE WARM UP. RIGHT NOW...WENT FOR LOW
60S IN THE N FA TO LOW 70S IN THE S.
WEDNESDAY THE FRONT WILL SHIFT BACK SWRD AHEAD OF AN APPROACHING SFC
LOW THAT WILL TRACK UP THE FRONTAL BOUNDARY. HAVE LIKELY POPS WITH
SLIGHT CHANCE THUNDER IN FOR WEDNESDAY AS THE FRONT WILL PROVIDE
ENOUGH FORCING FOR SHOWERS. THUNDER IS STILL IN QUESTION DUE TO THE
LACK OF INSTABILITY FOR WED...BUT WILL KEEP IN THE FORECAST FOR
CONSISTENCY AT THIS POINT. COULD BE QUITE A TEMP GRADIENT OVER THE
FA FOR WED DEPENDING ON FRONTAL LOCATION. HAVE A 10 DEGREE GRADIENT
IN THE GRIDS RIGHT NOW...BUT THIS WILL NEED TO BE TWEAKED AS THE
EVENT NEARS.
A GOOD LLJ THURS MORNING WILL MAKE FOR GOOD TSRA CHANCES AS THE
SHRT/WV AND ASSOCIATED MID LEVEL TROUGH MOVES NE UP THE FRONTAL
BOUNDARY. EXPECT THIS SHRT/WV ENERGY TO BE N OF THE FA BY THURS
AFTERNOON SO HAVE DECREASED POPS THURS AFTERNOON FROM W TO E. COOL
AIR WILL START TO SPILL INTO THE AREA THURS BEHIND THIS FINAL WAVE
PUTTING HIGHS IN THE UPPER 40S AND LOW 50S FOR THURS.
FRIDAY THROUGH SATURDAY...
CANADIAN HIGH PRESSURE WILL SPILL IN FROM THE NW FOR THE REMAINDER
OF THE EXTENDED DRYING THE FA OUT...DECREASING CLOUD COVER...AND
BRINGING COLDER TEMPS. A LONG WAVE TROUGH WILL DEVELOP OVER THE
CONUS ALLOWING TEMPS TO COOL QUITE A BIT. HAVE TRENDED TEMPS DOWN
IN THE EXTENDED WITH HIGHS IN THE 30S AND LOWS IN THE 20S BY THE
WEEKEND.
&&
.AVIATION (18Z TAFS)...
...SIGNIFICANT CIG/VSBY/WEATHER IMPACT TO AVIATION...
LIFR TO SOMETIMES VLIFR CONDITIONS EXPECTED THROUGHOUT THIS 24-TAF
PERIOD. WARM FRONT EXTENDING FROM NORTH OF BWG...TO JUST NORTH OF
LEX IS STILL PUSHING SLOWLY TOWARD THE OHIO RIVER. CIGS AND VSBYS
ALONG AND NORTH OF THIS BOUNDARY (SDF) WILL BE LIFR-VLIFR AT TIMES
WITH NERLY WINDS...WITH POINTS SOUTH (BWG AND LEX) IN THE MVFR VSBY
CATEGORY AND CIGS IN THE IFR/MVFR WITH WINDS OUT OF THE SOUTH.
RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE AFFECTING MOST
LOCATIONS ALONG AND WEST OF I-65...SO WILL CARRY TSRA OR SHRA VCTS
WITH CB AT SDF AND BWG BETWEEN ROUGHLY 18Z AND 21Z...WITH A 1-2 HOUR
LAG AT LEX. TOO DIFFICULT TO TIME OTHER PRECIPITATION IMPULSES...SO
AFTER THAT...WILL LIKELY ONLY CARRY VCSH.
VSBYS/CIGS WILL CONTINUE TO BE PROBLEMATIC AND LIFR OR WORSE AT SDF
AND LEX AFTER 00Z...WITH POTENTIAL FOR DENSE FOG (VLIFR VSBYS). BWG
SHOULD BE IN THE MVFR-IFR RANGE FOR CIGS/VSBYS AFTER 00Z. IF THE
WARM FRONT SAGS AS FAR SOUTH AS BWG HOWEVER...WOULD HAVE WORSE
CONDITIONS THERE THEN.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM...AL
LONG TERM....AML
AVIATION...AL
Hazardous weather outlook, Dec 9, 3:51 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EST SUN DEC 9 2007
INZ076>079-083-084-089>092-KYZ023>043-045-049-102100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-CLARK KY-
351 PM EST (251 PM CST) SUN DEC 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
NUMEROUS RAIN SHOWERS WILL BE POSSIBLE THIS EVENING...WITH BRIEF BUT
HEAVY RAINFALL BEING THE ONLY THREAT. ADDITIONALLY...AREAS OF DENSE
FOG WILL BE POSSIBLE TONIGHT MAINLY ACROSS SOUTH-CENTRAL INDIANA AND
NORTH-CENTRAL KENTUCKY. SUDDEN REDUCTIONS IN VISIBILITY MAY BE
POSSIBLE AFTER DARK TOWARD THE MONDAY MORNING COMMUTE...SO USE
CAUTION IF VENTURING OUT TONIGHT OR BEFORE SUNRISE MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A FRONT WILL MEANDER ACROSS THE REGION MONDAY THROUGH THURSDAY.
MILD AND MOIST AIR WILL FLOW NORTH ALONG THE BOUNDARY...RESULTING
IN THE POTENTIAL FOR NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. THE
BEST CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT INTO EARLY
THURSDAY MORNING AS THE FRONT PUSHES THROUGH THE REGION. THE MAIN
THREATS WITH ANY OF THE STORMS WILL BE HEAVY RAINFALL...CLOUD-TO-
GROUND LIGHTNING...AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF DENSE FOG...HEAVY
RAINFALL OR RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.
KYZ046>048-053>057-061>067-070>078-081-082-102100-
WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
351 PM EST (251 PM CST) SUN DEC 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.
.DAY ONE...TONIGHT.
SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING
AND OVERNIGHT HOURS. ANY THUNDERSTORM THAT OCCURS WILL PRODUCE
CLOUD-TO-GROUND LIGHTNING...VERY HEAVY RAINFALL AND POSSIBLY GUSTY
WINDS.
AFTER MIDNIGHT...PATCHY DENSE FOG WILL BE POSSIBLE AS WELL.
VISIBILITIES MAY BE REDUCED TO BELOW A HALF MILE AT TIMES AFTER
MIDNIGHT TOWARD THE MONDAY MORNING COMMUTE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A FRONT WILL MEANDER ACROSS THE REGION MONDAY THROUGH THURSDAY.
MILD AND MOIST AIR WILL FLOW NORTH ALONG THE BOUNDARY...RESULTING
IN THE POTENTIAL FOR NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. THE
BEST CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT INTO EARLY
THURSDAY MORNING AS THE FRONT PUSHES THROUGH THE REGION. THE MAIN
THREATS WITH ANY OF THE STORMS WILL BE HEAVY RAINFALL...CLOUD-TO-
GROUND LIGHTNING...AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF DENSE FOG...HEAVY
RAINFALL OR RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.
AML/AL
In the hours before
Special weather statement, Dec 9, 12:27 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 PM EST SUN DEC 9 2007
INZ076>079-083-084-089>092-KYZ023>025-028>034-038-045-053-091900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-NELSON KY-
LARUE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
TAYLORSVILLE...BARDSTOWN...HODGENVILLE
1227 PM EST SUN DEC 9 2007 /1127 AM CST SUN DEC 9 2007/
...SHOWERS AND THUNDERSTORMS OVERSPREADING THE REGION THIS AFTERNOON...
A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING NORTHEAST AT
40 TO 50 MPH WILL AFFECT SOUTH CENTRAL INDIANA AND ALL OF NORTH
CENTRAL KENTUCKY DURING THE EARLY AFTERNOON HOURS. RAIN AND
SCATTERED THUNDERSTORMS WILL REACH LOUISVILLE BETWEEN 1230 AND 1
PM EST...THEN AREAS EAST OF THE CITY AFTER 1 PM.
SOME OF THE RAIN WILL BE HEAVY WHICH WILL CAUSE PONDING OF WATER
ON ROADS...UNDERPASSES...AND LOW LYING AREAS AS WELL AS REDUCED
VISIBILITIES. RAINFALL AMOUNTS BETWEEN NOON AND 3 PM EST SHOULD
AVERAGE FROM ONE QUARTER TO THREE QUARTERS OF AN INCH...BUT SOME
LOCATIONS MAY RECEIVE UP TO ONE AND ONE HALF INCHES OF RAIN. THIS
MAY ALSO CAUSE RISES IN CREEKS AND SMALL STREAMS...ESPECIALLY
OVER PARTS OF SOUTH CENTRAL INDIANA WHICH EXPERIENCED MODERATE TO
HEAVY RAIN ALREADY THIS MORNING.
USE EXTREME CAUTION IF DRIVING AND SLOW DOWN.
KYZ026-027-061>063-070-071-091900-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...RUSSELLVILLE...BOWLING GREEN
1127 AM CST SUN DEC 9 2007
...SHOWERS AND A FEW THUNDERSTORMS EXPECTED THROUGH EARLY AFTERNOON...
A CLUSTER OF RAIN AND EMBEDDED THUNDERSTORMS MOVING NORTHEAST AT
40 TO 50 MPH WILL AFFECT PARTS OF SOUTH CENTRAL KENTUCKY THROUGH
EARLY AFTERNOON. LOCATIONS NEAR AND WEST OF INTERSTATE 65 AND
ALONG AND EAST OF THE WILLIAM NATCHER PARKWAY SHOULD EXPERIENCE THE
MOST WIDESPREAD RAINFALL...OR FROM BOWLING GREEN NORTHWARD.
SOME OF THE RAIN WILL BE HEAVY AT TIMES WHICH WILL CAUSE PONDING
OF WATER ON ROADS...UNDERPASSES...AND LOW LYING AREAS. RAINFALL
AMOUNTS THROUGH 2 PM CST SHOULD AVERAGE FROM ONE QUARTER TO ONE
HALF INCH WITH A SOME LOCATIONS RECEIVING FROM ONE HALF TO ONE
INCH. THE RAIN WILL THEN DIMINISH AFTER ABOUT 2 PM CST.
USE EXTRA CAUTION IF DRIVING AND SLOW DOWN.
TWF
Flash Flood, Madison
- When
- December 9, 5:02 PM EST to 6:45 PM EST
- Where
- Madison County, 0.93 mi NW of Richmond to 2.03 mi SSW of Richmond
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.761, -84.311
Numerous roads in Richmond were under water due to heavy rains. Some roads were covered by as much as four feet of water. Some buildings were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, December 9 to 11, 200711 deaths · 13 injured · $150 million · 31 events
- Ice Storm in Missouri, December 9 to 10, 2007$16 million · 27 events
- Ice Storm in Missouri, December 9 to 11, 2007$2.1 million · 36 events
- Ice Storm in Kansas, December 9 to 10, 2007$6.7 million · 3 events
- Ice Storm in Ohio, December 9, 2007$400,000 · 2 events
- Heavy Snow and Winter Weather in Idaho, December 9 to 10, 20074 injured · 3 events
- Ice Storm in Indiana, December 9, 200724 events
- Winter Weather in New York, December 9 to 10, 200722 events
- Ice Storm in Texas, December 9 to 10, 2007$25,000 · 2 events
- Frost and Freeze in California, December 9 to 16, 2007$20,000 · 4 events
- Lightning Strike in Arkansas, December 9, 20071 injured · 1 event
- Ice Storm in Ohio, December 9, 20078 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65984.